Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Twin Cities, MN

July 21, 2009Anoka County, Sherburne County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 21, 2009, 3:43 PM CDT for Anoka County, Sherburne County, Wright County, Minnesota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 3:43 PM CDT (20:43 UTC)
Expired
Jul 21, 2009, 4:45 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Anoka County, MN, Sherburne County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:53 PM CDTHAIL 0.753 N Elk River, MN
Jul 21, 4:10 PM CDTHAIL 1.252 Se Elk River, MN
Jul 21, 4:15 PM CDTHAIL 0.75Ramsey, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 212043
SVRMPX
MNC003-141-171-212145-
/O.NEW.KMPX.SV.W.0043.090721T2043Z-090721T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHERBURNE COUNTY IN CENTRAL MINNESOTA...
  NORTHEASTERN WRIGHT COUNTY IN CENTRAL MINNESOTA...
  WESTERN ANOKA COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 445 PM CDT

* AT 341 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES
  NORTHWEST OF ELK RIVER...OR ABOUT 15 MILES SOUTH OF PRINCETON...AND
  MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  OTSEGO...
  ELK RIVER...
  RAMSEY...
  ST FRANCIS...
  CEDAR...
  ANOKA...
  ANDOVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4544 9351 4542 9351 4542 9341 4537 9323
      4518 9331 4529 9366 4531 9374 4546 9358
TIME...MOT...LOC 2043Z 287DEG 11KT 4536 9361

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:22 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 21, 3:22 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT TUE JUL 21 2009

.DISCUSSION...
EARLY AFTERNOON ANALYSIS SHOWS A WEAK COLD FRONT BISECTING THE
CWA...ROUGHLY FROM NEAR ST CLOUD TO NEW ULM. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS AFTERNOON INTO
EARLY EVENING ATTENDANT WITH THE COLD FRONT...WITH IMPETUS FROM A
MID LEVEL SHORTWAVE THAT IS ENTERING CENTRAL MINNESOTA. NOT
SURPRISING THAT A FEW OF THESE STORMS ARE PUTTING OUT LOW-END SEVERE
HAIL /CIRCA 1 INCH/...WITH RELATIVELY LOW FREEZING LEVELS BETWEEN 9K
/NORTH CWA/ AND 10K FEET /SOUTH CWA/. ALTHOUGH THE HAIL THREAT AND
POSSIBILITY OF BRIEF/ISOLATED HEAVY RAINFALL WILL MAINTAIN ITSELF
INTO EARLY EVENING...COVERAGE SHOULD BE WIDELY SCATTERED IN
NATURE.

THE AFOREMENTIONED SHORTWAVE IS TRAVELING THROUGH THE BASE OF A MID/UPPER
LOW OVER NORTHERN/CENTRAL MANITOBA. THIS FEATURE WILL SHEAR OUT
OVER THE NEXT 24-48 HOURS...AND YIELD NORTHWEST FLOW REGIONALLY
THROUGH THE WEEK. THIS WILL LEAVE THE FORECAST AREA SUBJECT TO
SOMEWHAT ARBITRARY ISOLATED TO WIDELY SCATTERED SHOWER/TS
ACTIVITY...ESPECIALLY NORTH OF THE INTERSTATE 94 CORRIDOR WHERE
COOLER MID LEVEL TEMPERATURES AND DEEPER MOISTURE ARE PROGGED.
HAVE MAINTAINED 20-30 POPS ON WEDNESDAY...WITH MORE CONFIDENCE IN
THE AFTERNOON FOR DIURNALLY DRIVEN ACTIVITY.

THE MOST LIKELY SHOWER-FREE TIMEFRAME APPEARS TO BE WEDNESDAY
NIGHT AND THURSDAY...AS THE TROUGH SHIFTS TOWARD THE CENTRAL GREAT
LAKES. A TRAILING SASKATCHEWAN SHORTWAVE WILL MERGE WITH THE GREAT
LAKES TROUGH...AND ROTATE OVER ONTARIO THROUGH A GOOD PORTION OF
THE WEEKEND. THE ASSOCIATED FRONT WILL MOVE ACROSS THE FORECAST
AREA BETWEEN 06Z FRIDAY AND 06Z SATURDAY...ALONG WITH DECENT
SHORTWAVE ENERGY ON FRIDAY NIGHT AND SATURDAY. HAVE RETAINED 30-40
POPS FROM LATE THURSDAY NIGHT THROUGH SATURDAY. THE LOW WILL
CIRCULATE OVER HUDSON BAY THROUGH EARLY NEXT WEEK...WHILE
EXTENSIVE TROUGHING AFFECTS THE NORTHERN CONUS. THE PRESENCE OF
THE TROUGH WILL KEEP 20-30 POPS IN THE FORECAST THROUGH THE
MAJORITY OF THE EXTENDED FORECAST.

HIGH TEMPERATURES WILL REMAIN SLIGHTLY BELOW CLIMATOLOGICAL
NORMALS THROUGH MOST OF THE PERIOD DUE TO THE INFLUENCE OF THE
TROUGH.

&&

.AVIATION... /18Z TAF ISSUANCE/

COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION
BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE
RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST
CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF
SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND
ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD
CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR
AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND
SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH
MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG
DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE
EARLY MORNING HOURS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/RAH
Hazardous weather outlook, Jul 21, 12:53 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT TUE JUL 21 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM
LATE THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Special weather statement, Jul 21, 3:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT TUE JUL 21 2009

MNZ063-WIZ023-212100-
ST. CROIX-WASHINGTON-
319 PM CDT TUE JUL 21 2009

AT 318 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKELAND. THIS STORM WAS MOVING EAST AT 10 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAKELAND.
  NORTH HUDSON.
  HUDSON.
  BURKHARDT.
  ROBERTS.

LAT...LON 4505 9254 4488 9253 4494 9283 4505 9281
TIME...MOT...LOC 2019Z 279DEG 9KT 4497 9278
Special weather statement, Jul 21, 3:24 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT TUE JUL 21 2009

MNZ049-059-212115-
STEARNS-WRIGHT-
324 PM CDT TUE JUL 21 2009

AT 323 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES EAST OF FAIRHAVEN. THIS STORM WAS MOVING EAST AT
15 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRHAVEN.
  ANNANDALE.
  MAPLE LAKE.
  SILVER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4532 9383 4516 9393 4529 9426 4540 9416
TIME...MOT...LOC 2025Z 287DEG 15KT 4532 9413
Local storm report, Jul 21, 3:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             WOODBURY                44.91N 92.92W
07/21/2009  M0.50 INCH       WASHINGTON         MN   TRAINED SPOTTER

            HAIL OCCURRED FROM 310 TO 317 PM

&&

MKM
Local storm report, Jul 21, 3:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 E DUELM               45.56N 93.88W
07/21/2009  M0.75 INCH       BENTON             MN   PUBLIC

&&

MKM
Local storm report, Jul 21, 3:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             HUDSON                  44.97N 92.74W
07/21/2009  E0.25 INCH       ST. CROIX          WI   TRAINED SPOTTER

&&

DFC
Special weather statement, Jul 21, 3:31 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT TUE JUL 21 2009

MNZ083-092-212115-
BLUE EARTH-FARIBAULT-
331 PM CDT TUE JUL 21 2009

AT 330 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MAPLETON. THIS STORM WAS MOVING SOUTH AT 20 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAPLETON.
  MINNESOTA LAKE.
  DELAVAN.
  EASTON.
  BRUSH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4369 9372 4363 9404 4392 9412 4401 9389
TIME...MOT...LOC 2031Z 343DEG 19KT 4390 9397

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:51 PM CDTSpecial Weather StatementMPXMorrison39 min
Jul 21, 1:26 PM CDTSpecial Weather StatementMPXMorrison49 min
Jul 21, 1:58 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison47 min
Jul 21, 2:15 PM CDTSpecial Weather StatementMPXCarver45 min
Jul 21, 2:22 PM CDTSevere Thunderstorm WarningMPXBenton38 min
Jul 21, 2:28 PM CDTSpecial Weather StatementMPXSherburne47 min
Jul 21, 2:43 PM CDTSevere Thunderstorm WarningMPXBlue Earth47 min
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne37 min
Jul 21, 3:19 PM CDTSpecial Weather StatementMPXWashington41 min
Jul 21, 3:24 PM CDTSpecial Weather StatementMPXWright51 min
Jul 21, 3:31 PM CDTSpecial Weather StatementMPXFaribault44 min
Jul 21, 3:52 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright53 min
Jul 21, 4:11 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin49 min
Jul 21, 4:16 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright44 min
Jul 21, 4:19 PM CDTSevere Thunderstorm WarningMPXWashington41 min
Jul 21, 4:36 PM CDTSevere Thunderstorm WarningMPXAnoka24 min
Jul 21, 4:53 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin36 min
Jul 21, 4:56 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Sibley49 min
Jul 21, 5:02 PM CDTSevere Thunderstorm WarningMPXDakota, Washington43 min
Jul 21, 5:05 PM CDTSevere Thunderstorm WarningMPXRamsey24 min
Jul 21, 5:10 PM CDTAreal Flood AdvisoryMPXWashington2 hr
Jul 21, 5:54 PM CDTSpecial Weather StatementMPXDakota51 min
Jul 21, 6:18 PM CDTSpecial Weather StatementMPXWaseca42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.